Lightning, Davis
- When
- July 16, 4:00 AM CST
- Where
- Davis County, Bloomfield
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 40.750, -92.420
Thunderstorms moved across Davis County during the early morning hours of the 16th. As they moved across the Bloomfield area, lightning struck the chimney of an old school.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved across Davis County during the early morning hours of the 16th. As they moved across the Bloomfield area, lightning struck the chimney of an old school. It caused minor damage to the building as the chimney was blown apart and the bricks fell on the building.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 16, 3:20 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 420 AM CDT MON JUL 16 2007 .DISCUSSION... DECENT THERMAL AND MOISTURE ADVECTION PUSHING ACRS WESTERN IA WITH STORMS FIRING ALONG INSTABILITY GRADIENT NEAR A SURFACE FRONT. HAVE SEEN A FEW ISOLATED SEVERE STORMS...BUT PRIMARILY SCATTERED HEAVY RAINERS WITH SOME GUSTY WIND. MODELS CONTINUE TO PROPAGATE THIS ACTIVITY EASTWARD ACRS CENTRAL IA TODAY AND HAVE INCREASED POPS TO ACCOUNT FOR THE ACTIVITY. ANOTHER SHORTWAVE WL DROP THROUGH THE UPPER MIDWEST TODAY AND BEGIN TO INTERACT WITH THE SURFACE FRONT. MOISTURE AND INSTABILITY WL BE AMPLE BY THIS AFTERNOON AND EXPECT THUNDERSTORMS TO DEVELOP NEAR THE BOUNDARY BY MID AFTERNOON NEAR THE MINNESOTA BORDER. THESE STORMS WL MOVE SOUTHEAST THROUGH NORTHERN AND EASTERN IA DURING THE EVENING AND OVERNIGHT. INITIALLY...THE INSTABILITY AND MARGINAL SHEAR MAY ALLOW FOR SOME ROTATING CELLS WITH LARGE HAIL THE MAIN THREAT ALONG WITH STRONG WINDS. HOWEVER...AS TIME PROGRESSES INTO THE EVENING..HEAVY RAIN WL BECOME THE PRIMARY THREAT. BEST LOCATIONS FOR HEAVY RAINS WILL BE IN OUR FAR NORTH AND EAST TONIGHT AS PWATS INCREASE ABOVE ONE AND A HALF INCHES WITH DECENT LOW LEVEL INFLOW. THE REMAINDER OF THE FORECAST THROUGH THURSDAY NIGHT BECOMES RATHER MUDDLED AS SFC BOUNDARY WAFTS AROUND THE REGION. NAM IS MORE EMPHATIC WITH A PLACEMENT ACRS IA WHILE GFS IS A BIT FARTHER NORTH. HOWEVER...WL LIKELY CONTINUE TO SEE A LEAST A SMALL THREAT OF THUNDER MOST AFTERNOON AND NIGHTTIME PERIODS. HAVE INCLUDED SMALL POPS THROUGH LATE THURSDAY ACRS PORTIONS OF THE CWA. THEREAFTER...A BIGGER PUSH OF CANADIAN AIR APPEARS TO SHOVE THE FRONT SOUTH OF IA WITH TRANQUIL WEATHER INTO THE END OF THE WEEK. && .AVIATION...16/06Z NOW A LOT OF CHNGS TO THINKING FOR THE LATER PDS. CONVECTION ADVANCING IN FROM THE W AND WILL AFFECT THE SOUTHWEST THIRD OF THE STATE OVR NGT. CONVECTION FM THE DKTS AND MN WL SPRD OVER THE N HLF BY SNRS AND CONT BFR WEAKING IN THE AM. FEEL FNTL BNDRY WL SINK INTO THE STATE WITH A CHC OF ADNL TSRA DVLPMT WITH THAT IN THE FOD MCW AND ALO AREAS LATE AFTN INTO ERY EVE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && CC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 201 AM CDT MON JUL 16 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 201 AM CDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED FOR THE REMAINDER OF THE OVERNIGHT. THE BEST THREAT WILL BE SOUTHWEST OF A LINE FROM HUMBOLDT TO TAMA. A FEW OF THESE MAY BE SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND EARLY EVENING. A FEW COULD PRODUCE SEVERE WINDS AND LARGE HAIL. THERE WILL BE CHANCES FOR THUNDERSTORMS TUESDAY THROUGH THURSDAY NIGHT...MAINLY DURING THE NIGHTTIME HOURS. THERE IS A POSSIBILITY OF SEVERE WEATHER WITH SOME OF THESE THESE...BUT IT IS TOO EARLY TO ADDRESS THE SPECIFIC THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING THEN AGAIN ON MONDAY AFTERNOON. CC
The Des Moines radar (KDMX), 154 km away, was scanning. The volume nearest the first event began at 09:59 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37880.